RECORD OF INVESTIGATION INTO DEATH
Coroners Act 1995
Coroners Regulations 1996
I, Stephen Raymond Carey, Coroner, having investigated the death following a drug overdose
WITHOUT HOLDING AN INQUEST
FIND THAT :
That the deceased, aged 52, died in September 2006, in Southern Tasmania as a result of a mixed drug overdose (Propoxphen,Oxycdone,Morphine,Diazepam and Floxetine).
CIRCUMSTANCES SURROUNDING THE DEATH :
The deceased had been treated by his medical practitioner ‘A’ since 2004. During that time the doctor had prescribed a range of medications for various conditions but in particular chronic back pain, migraines and depression. During 2004 he was also diagnosed with prostate cancer and as a result of his treatment for this he suffered radiation burns which resulted in a diagnosis of radiation proctitis. His treating medical practitioner had been aware since late 2004 that the deceased was using pain killer medication in particular Digesic, to excess. The doctor ‘A’ engaged him about this and understood that he had ceased attending other medical practitioners save for the on-going treatment of his prostate cancer and radiation proctitis which was attended to by two other doctors ‘B’ & ‘C’ The critical issue that arises in this investigation is the indication that doctor ‘A’ was unaware that doctors ‘B’ & ‘C’were also prescribing Digesic in their treatment of the deceased , and doctors ‘B’ & ‘C’ were unaware that he was also attending any other medical practitioner. Doctor ‘A’ was apparently unaware that the deceased was also seeing a doctor ‘D’ ‘for pain management and that he was prescribing MS Contin (Morphine). Doctors ‘B’& ‘C’ were apparently aware of this as they were advised that the authority to issue this drug had been transferred from doctor ‘B’ to doctor ‘D’. Doctor ‘D’ was prescribing MS Contin to the deceased from April 2006 up until when the last prescription was dispensed on 29 August 2006.
The deceased had disclosed to doctor ‘A’ incidents where he had suffered seizures, doctor ‘A’ surmised that these were possibly withdrawal seizures following excessive Digesic consumption. Doctor ‘A’ had engaged the deceased with counselling and a plan was designed to decrease his medication consumption with a goal to eventually cease this altogether.
On the 4th September 2006 the deceased was hospitalised with pneumonia and was quite ill having developed septicaemia. He was discharged from hospital on the 20th September 2006. Given the label on a packet found at his flat after his death, the deceased may well have been prescribed Digesic and Endone (Oxycodone) upon his discharge from hospital. In any event he saw doctor ‘A’ on the 20th September 2006 who noted that although he was much improved in relation to his pneumonia he was not yet fully recovered. After the consultation she prescribed Digesic and Diazepam (Valpam).
The deceased saw doctor ‘C’ on the 24th September and she prescribed Digesic, Alodorm and Endone. On the 25th September he saw doctor ‘A’ again and she noted that he may have taken too much of his medication as his speech was slurred.
At midday on the 25th September 2006 the deceased’s mother found him unconscious in his bed and an ambulance was called to attend. The deceased obviously had overdosed on his medication but it was only upon the attendance of Police that he agreed to being conveyed to the Royal Hobart Hospital. He was held for 24 hours being treated for a pharmaceutical overdose.
When he returned home, he had dinner with his mother and later had a telephone conversation with his manager at his place of employment. They discussed plans for the deceased’s return to work as he had had time off work for firstly his lower back problem and then the pneumonia. His manager reports that the deceased was very positive, lucid and expressed a strong desire to return to work during his conversation. Nothing about the deceased’s behaviour, demeanour or conversation at this time gave either his mother or his manager any reason to be concerned.
The deceased had retired to bed in a detached flat he occupied behind his mother’s house. Next morning at approximately 9.00am his mother went to her son’s flat to wake him and found him slumped on his bed with a cut orange and knife nearby. An ambulance attended but he was declared deceased.
Toxicology examination revealed a concentration of Propoxyphene within the reported fatal range when taken alone. In combination with other drugs that act on the central nervous system that were also identified, including two other opiates, (Oxycontin, Morphine) and two Benzodiazepams (Diazepam, Nitrazepam) the adverse effects associated with Propoxyphene and the other drugs identified would have been enhanced. Given the positive attitude displayed by the deceased immediately prior to his death together with the circumstances in which he was found having obviously commenced to prepare an orange for consumption, I do not consider that his actions in consuming an excessive amount of his prescribed medication was in any way an intentional act to end his life. There was nothing in the actions of the deceased in the period leading up to and immediately prior to his death that in any way suggests that he deliberately took an overdose of his medication. Unfortunately this appears to be another occasion upon which the deceased took an excess of a dosage of medication prescribed to him in order to “get a high and rest” as he had reported doing previously and also that once in a disorientated state he may well have taken further medication without proper comprehension of the risk associated.
RECOMMENDATIONS AND COMMENTS :
The significant issue arising from this case is the lack of knowledge by the various medical treaters as to the involvement of others and the lack of communication concerning the prescription of medication to the deceased. Whereas the prescription of drugs such as MS Contin and Endone which are controlled by Section 22 of the Alcohol and Drug Dependency Act 1968 was able to be supervised in this case, the prescription of the other drugs being prescribed to the deceased such as Propoxyphene and certain Benzodiazepams was not. The dangers associated with possible over prescription or the prescription of dangerous combinations of drugs is so obvious when a patient is attending multiple doctors that there should be some accepted protocol that enables those circumstances to be dealt with.
I recommend that professional bodies such as the Australian Medical Association and the Royal Australian College of General Practitioners consider options that may be able to be utilised to enable a sharing of information as to the prescription of medication between those doctors treating a person. Although little could be done if a doctor is unaware of the involvement of others in the treatment of a patient, surely once that knowledge exists it is in the patient’s best interests that there be a sharing of certain information in particular details of any treatment regimes.
It is unfortunate that a more aggressive approach was not taken to address the obvious addiction that the deceased had developed to medication in particular Propoxyphene. I would recommend that there be resources made available to expand the delivery of multidisciplinary services to all those within the community identified to have developed an addiction to pharmacological products whether they are prescribed or illicit. I recommend that protocols be developed that provide medical practitioners with appropriate prescribing standards and training in the identification of dependence in patients and making referrals to a service that can appropriately manage the patient’s misuse or abuse.
There appears to be a lack of understanding or a misunderstanding within the general community concerning the risks associated with the consumption of prescribed drugs. The unfortunate result is that when people think of drug problems within the community they think of illicit drugs, they do not consider prescribed drugs.
I recommend that there be developed a state-wide public education program addressing the dangers of addiction to prescribed medications and the dangers of misuse or abuse of prescription medication. Particular attention needs to be given to the dangers of poly drug use and the possible harmful interaction of drug combinations.
Before I conclude this matter, I wish to convey my sincere condolences to the family of the deceased
This matter is now concluded.
DATED: This 14 day of February 2008 at Hobart in the State of Tasmania.
Stephen Raymond CAREY
NOTE: At the direction of the Corone this published Finding has de-identified the deceased and his treating doctors.